Wisconsin – Emergency Medicine – Headache Associated With Vomiting With Concern From Patient That The Headache Is From IUD

On 11/07/2009, a 20-year-old woman presented to the ER with a constant frontal headache associated with vomiting.  ED physician A’s clinical impression was “headache.”  He documented that “she states she has never had a headache before.”  He discharged her with Vicodin.  Recommendations included resting and avoiding “TV/reading/texting/computer.”  She was given a handout on cluster headaches.

On 11/16/2009, she visited her primary care physician, Physician B, for persistent headaches, who documented: “It sounds like she was diagnosed with cluster headaches.”  She prescribed sumatriptan/naproxen, sumatriptan, and verapamil.  Physician B documented: “Advised that if she feels dizzy, lightheaded or has slow pulse needs to stop the medication and call me, otherwise she will be seen in 2 weeks.  At that time will arrange for imaging since that was never done.”

On 11/25/2009, a 20-year-old woman presented with worsening headaches.  Physician B prescribed sumatriptan/naproxen and scheduled a follow up visit for 11/30/2009.

On 11/27/2009, the patient called and said that she “has had headaches for the past 2 weeks since she has IUD placed.”  The nurse documented: “Advised pt. it is good to give it some time.  She wanted to have [the IUD] taken out.  Pt. will give it some time and call if headaches don’t go away.”  Physician B was not made aware of this call.

On 11/29/2009 at 12:45 a.m., the patient returned to the hospital ER with severe headache, nausea, and vomiting.  She told ED physician A her belief that the headaches were caused by a recent IUD implant.

ED physician A documented: “This is a 20-year-old female who had a Mirena IUD placed 2 weeks ago.  Since then, she has had episodic migraine headaches.  These have now become constant and today she has been in bed all day with nausea and vomiting.  She has not had any p.o. intake.  She complains of pain all over her head.  She is nauseated and photophobic.”

ED physician A’s clinical impression was migraine headache.  She was treated with valproate, promethazine, and ketorolac.  Discharge instructions included resting quietly without TV, texting, computer usage, or reading.  It was recommended that she contact Physician B to remove her IUD.

In the afternoon, the patient presented again to the ER with severe headache.  ED Physician B ordered a CT scan which showed an obstructive hydrocephalus along with mild to moderate downward transtentorial herniation of the brain.  The patient was transported to another hospital where a brain MRI revealed a two centimeter colloid cyst between the 3rd and 4th ventricles causing hydrocephalus.  ED physician A was reprimanded by the board for conduct considered to increase risk of danger to the health, welfare, or safety of a patient.

State: Wisconsin


Date: August 2015


Specialty: Emergency Medicine, Family Medicine, Internal Medicine


Symptom: Headache, Nausea Or Vomiting


Diagnosis: Neurological Disease


Medical Error: Underestimation of likelihood or severity


Significant Outcome: Hospital Bounce Back


Case Rating: 5


Link to Original Case File: Download PDF



← Back to the search results